Overuse of Nurofen blamed for woman's critical liver failure
Shirley Mardar of Ramat Gan is in France to receive an urgent liver transplant after taking pain relievers prescribed by doctors for a wisdom tooth extraction.
A critically ill 27-year-old woman was flown to France yesterday for an urgent liver transplant, after prolonged use of Nurofen pain relievers, and doctors believe the pain relievers caused the woman's critical liver failure.
Shirley Mardar of Ramat Gan started taking pain relievers after she had a wisdom tooth extracted about a month ago, as she was advised. On the first day she took the tablet Optalgin, then switched to Nurofen for five consecutive days, swallowing tablets every four hours.
On March 22, Mardar went to her family practitioner, complaining she felt bad. The doctor, noting her skin was yellow, sent her to the emergency room at Sheba Medical Center, Tel Hashomer, where she was hospitalized for two days.
Professor Ziv Ben Ari, head of the Rabin Medical Center's Liver Institute and a world liver transplant specialist, whom Mardar's father contacted for further consultation, recommended moving Mardar to the Rabin Medical Center. Yesterday, after six days in intensive care, during which no liver donor was found, she was flown to a Paris hospital.
"We assume taking the pain relievers caused Mardar's medical condition, after ruling out all the other possible reasons for liver failure, including viral infections like various jaundice viruses or congenital metabolic and immunological diseases," Ben Ari said.
"The biopsy we performed indicated liver toxicity as a result of the medication. It's an extremely unusual case, as these pain-relief pills are in everyday use, do not require a prescription and have a high safety profile," she said.
In the last few days, Mardar lost consciousness. "The liver removes toxins from the blood and once it collapses, the toxins accumulate and could slow down brain activity. So she lost consciousness," Ben Ari said.
"After she took Nurofen according to the instructions printed on the package every few hours for three weeks, she started feeling very bad and one day turned all yellow," said Eli Mardar, Shirley's father. "When she was moved to Beilinson and received intensive care, she was already in serious condition."
Yesterday morning, Eli Mardar appealed to the public to help find a liver donor for his daughter, and thousands of Israelis called the hospital, offering to donate part of the organ. But the hospital said that due to her critical condition, they could not complete preparations for a live donor in such a short time.
Mardar's relatives underwent compatibility tissue tests, but her parents and sister were not a match.
Mardar's transplant, financed by Harel Insurance and the Leumit Health Maintenance Organization, is estimated to cost some $300,000.
Liver poisoning as a result of prolonged treatment with pain relievers is rare. A Health Ministry report indicates that in 2007, there were 26,738 Israelis who suffered liver poisoning from medication, while the figure two years earlier was 12,522.
The most toxic medicines are pain relievers from the paracetamol range. Poisoning from using pain relievers of the Ibuprofen group were extremely rare.
"This case does not merit changing the practice of selling Nurofen and pain relievers [without a prescription]," said senior toxicologist Professor Yona Amitai. "Today there are more reports of poisoning from pain relievers of the paracetamol range and in general pain relievers like Nurofen have a higher safety profile for using in short periods of a few days," he said.
Nurofen's Israel marketer, Reckitt Benckiser, said, "This is an extremely rare and unpredictable complication. Ibuprofen has been tested in countless clinical tests since it was developed in 1969 and was found effective and safe by health authorities worldwide."
Like us on Facebook and get articles directly in your news feed